Winter Weather, Delaware Beaches
- When
- January 29, 9:00 PM EST to January 30, 12:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A low pressure system that formed in the Gulf of Mexico spread snow across New Castle County and a heavier combination of snow, sleet and freezing rain across Kent and Sussex Counties. Accumulations averaged around two to three inches in New Castle County and two inches or less in Kent and Sussex Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A low pressure system that formed in the Gulf of Mexico spread snow across New Castle County and a heavier combination of snow, sleet and freezing rain across Kent and Sussex Counties. Accumulations averaged around two to three inches in New Castle County and two inches or less in Kent and Sussex Counties. But in addition to the snow, Kent and Sussex counties also received some sleet and up to one-half an inch of ice that accrued onto exposed surfaces. Travel on untreated roads was very dangerous. Numerous accidents occurred including one fatal accident near Selbyville (Sussex County). Precipitation started as snow across the entire state during the evening of the 29th. The snow changed to sleet and freezing rain during the late evening in Sussex County. By midnight EST on the 30th, precipitation was falling as mainly freezing rain in interior Sussex County. Along the immediate coast, temperatures rose to the freezing mark and precipitation transitioned from freezing rain to plain rain. Precipitation changed to snow during the afternoon of the 30th before it ended. In Kent County, precipitation mixed with sleet and freezing rain around Midnight EST on the 30th. Mixed precipitation continued (mainly freezing rain in the southern part of the county) into the morning of the 30th. Precipitation then changed back to snow in the county by Noon EST and ended as snow during the afternoon. Precipitation fell as mainly snow throughout the event in New Castle County. The snow ended around Noon EST on the 30th. During the event, there were about 70 minor accidents in Sussex County and 20 accidents in Kent County. On the 31st, traveling was still hazardous in Sussex County and there were 30 additional accidents. An 85-year-old man died when he lost control of his station wagon on West Line Road (near Selbyville), slid across the snow covered westbound lane, left the road, struck a ditch embankment which helped flip the vehicle onto its roof. The vehicle then slid into a drainage ditch and became submerged. An 83-year-old Sussex County man was seriously injured after his vehicle slid off the road after driving onto a patch of ice and struck a fence and tree. The icy road conditions caused many Sussex County school districts to close on Monday the 31st; the ones that were open had delayed openings. Specific snow accumulations included 2.8 inches at the New Castle County Airport, 2.3 inches in Bear (New Castle County), 2.0 inches in Bowers Beach and Dover (Kent County) and 1.5 inches in Lewes (Sussex County). Specific ice accretions included 0.5 inches in Milton (Sussex County) and 0.25 inches in Selbyville (Sussex County) and Milford (Kent County). The low pressure system that caused the wintry weather formed in the northern Gulf of Mexico on the morning of the 29th. It move northeast and during the early evening of the 29th, it was located near the Florida Panhandle. Meanwhile a second low pressure system was forming along the South Carolina coast and at 1 a.m. EST on the 30th, it was located near Charleston. This low became the primary low pressure system and moved northeast to near Wilmington, North Carolina at 7 a.m. EST on the 30th. It moved northeast along coastal North Carolina and exited the state near Elizabeth City during the afternoon of the 30th. From there the low pressure system moved eastnortheast into the Atlantic Ocean. This eastward jog prevented heavier precipitation from moving farther north into Delaware.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 29, 3:20 PM EST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 320 PM EST SAT JAN 29 2005 .OVERVIEW...SOUTHERN AREAS RECEIVED 1-4 INCHES FROM JAN 22-23 SNOWFALL AND WILL SEE THE HIGHEST AMOUNTS OVERNIGHT AND SUNDAY MORNING BUT AMOUNTS TRIMMED BACK FROM EARLIER ESTIMATES. SNOW TO FALL ACROSS ENTIRE CFA WITH LESSER AMOUNTS THE FARTHER NORTH YOU GO. JAN HAS DONE A COMPLETE 180 TEMPERATURE-WISE. THROUGH THE FIRST 14-15 DAYS AVERAGING AROUND 11-12 DEGREES ABOVE NORMAL. AS OF TODAY THE MONTH IS NOW BELOW NORMAL. AND THE SNOWIEST MONTH IS YET TO COME. LOOKING AT THE MODELS TDAY WE STAY ON THE COOL SIDE THROUGH THE FIFTH, WARM UP SLIGHTLY THROUGH THE 7TH THEN A LARGE POOL OF ARCTIC AIR DIGS INTO CENTRAL PLAINS. MAYBE JUST IN TIME FOR THE ANNIV OF THE FEB 7-8, 78 STORM. (CORRECTION TO ADD OTHER ZONES TO WWA) .SHORT TERM(TONIGHT THROUGH MONDAY)... CLOUDS ROLLING IN FROM THE SW AND WILL CONTINUE TO OVERSPSREAD THE REGION TONIGHT. DRIER AIR IN THE LOWER LEVELS. OVERALL PROBLEMS FOR THE NEXT 6 DAYS WILL BE IN THE NEXT 8-13 HOURS. QPF AMNTS HAVE BEEN LESS THIS RUN BUT ENOUGH TO GENERATE A WWA FOR SRN AREAS AS PCPN MOVES IN AFTER MIDNIGHT. SOUNDINGS SUGGEST ALL SNOW EXCEPT FOR A BRIEF PERIOD OF FREEZING TYPE IN THE MORNING DOWN SOUTH BEFORE COLD AIR AND NRLY WINDS LOWER TEMPERATURES THROUGHOUT THE COLUMN. AIRMASS MOISTENS UP WITH DEW POINTS RISING INTO THE MID AND UPPER 20S WHICH WILL GIVE US A WET SNOW EVENT UP TO PHL AND DRIER TEXT FARTHER N. AREAS N AND OUTSIDE OF ADVISORY LIKELY TO SEE A DUSTING TO AN INCH BEFORE ENDING ON SUNDAY. ADVISORY IN PLACE FOR AREAS LIKELY TO EXPERIENCE AN OCEAN/BAY EFFECT ADDING A LITTLE MORE MOISTURE TO THE SYSTEM. A GOOD PART OF THE DEL BAY HAS ICE ON ALL SHORE AND SOME DISTANCE INTO THE CENTER OF THE BAY. .LONG TERM(MONDAY NIGHT THROUGH SATURDAY)... AS MENTIONED ABV SHOULD BE A QUIET WEATHER PERIOD. THERE WILL BE A SH/W SPINNING AWAY FROM THE FRONT RANGE OF THE ROCKIES LATE TUESDAY WHICH TRIES TO HOLD TOGETHER MOVING INTO THE OHIO VALLEY AS STRONGER SH/W WAVE DIGS SE FROM NRN MINN WED MORNING. THE TWO MOVE IN TANDEM TOWARD THE E COAST LATE THURSDAY WITH MAY BRING A PERIOD OF CLOUDS AND LIGHT PCPN BUT HAVE OPTED TO KEEP OUT OF THE EXTENDED PART OF FCST FOR NOW BUT BRISK NW FLOW WILL FOLLOW ON SAT. .AVIATION... THE 12Z MODELS ARE CONSISTENT IN THAT THEY DEPICT THE MODERATELY POTENT SHORT-WAVE DIGGING A BIT INTO THE CENTRAL MID ATLANTIC COASTAL REGION THROUGH 18Z SUNDAY. HOWEVER, THE GFS SEEMS A BIT LESS ENTHUSIASTIC THAN THE ETA, AS WELL AS WHEN COMPARED WITH PREVIOUS RUNS. IT APPEARS THAT THERE WILL BE A RATHER SHARP CUTOFF TO THE PRECIPITATION AS SHOWN BY THE OMEGA FIELD, THROUGH OUR SOUTHERN TAF SITES, MEANING ACY AND MIV. SO, WENT A LITTLE HARDER WITH MVFR CONDITIONS AFTER 06Z AND ESPECIALLY AFTER 10Z. FURTHER NORTH, OCCASIONAL MVFR WITH LOWER CEILINGS AND VISIBILITIES IN SNOW, AND GENERALLY VFR FOR ABE AND RDG. CONDITIONS SHOULD IMPROVE AROUND OR JUST AFTER THE VALID PERIOD OF THE TAFS, ESPECIALLY NORTH OF ACY AND MIV. && .MARINE... SEAS WERE SUBSIDING BELOW SMALL CRAFT LEVELS AT MIDDAY, AND SHOULD REMAIN JUST BELOW 5 FT OR SO UNTIL THE WINDS INCREASE AGAIN BEHIND THE INTENSIFYING MID ATLANTIC LOW SUNDAY AFTERNOON AND INTO SUNDAY NIGHT, SO WE WILL CONTINUE THE HEADLINE THAT A SMALL CRAFT ADVISORY MAY BE NEEDED BEGINNING SUNDAY AFTERNOON. TIDAL ANOMALIES INCREASE TO ABOUT 1.5 FEET BY 12Z MONDAY, BUT IT APPEARS THAT WE WILL BE BELOW ANY TYPE OF MINOR TIDAL FLOODING PROBLEMS. && .PHI WATCHES/WARNINGS/ADVISORIES... .PA...NONE. .NJ...WINTER WEATHER ADVISORY NJZ016-021>024. .DE...WINTER WEATHER ADVISORY DEZ001>004. .MD...WINTER WEATHER ADVISORY MDZ008-012-015-019-020. .MARINE.NONE BUT SCA MAY BE NEEDED LATER SUNDAY OVERVIEW/SHORT TERM/LONG TERM/...EBERWINE AVIATION/MARINE... (CORRECTION FOR ADDING OTHER ZONES TO WINTER WEATHER ADVISORY)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 456 AM EST SAT JAN 29 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-301100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 456 AM EST SAT JAN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WINTER STORM WATCH IS IN EFFECT FOR LATE TONIGHT AND SUNDAY FOR SOUTHERN PARTS OF THE DELMARVA. LIGHTER SNOW IS EXPECTED TO FALL FARTHER NORTH LATE TONIGHT AND SUNDAY. FOR THE REST OF THE OUTLOOK PERIOD NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER INFORMATION ABOUT ACCUMULATIIONS MAY BE NEEDED ON SUNDAY. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 344 PM EST SAT JAN 29 2005 NJZ009-010-012>015-017>020-026-027-PAZ067>071-301100- BUCKS PA-CAMDEN NJ-CHESTER PA-COASTAL OCEAN NJ-DELAWARE PA- EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-MERCER NJ- MIDDLESEX NJ-MONTGOMERY PA-NORTHWESTERN BURLINGTON NJ-OCEAN NJ- PHILADELPHIA PA-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ- WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...CAMDEN...NEW BRUNSWICK...PERTH AMBOY... PHILADELPHIA AND TRENTON 344 PM EST SAT JAN 29 2005 ...A LIGHT ACCUMULATION OF SNOW IS EXPECTED OVERNIGHT INTO SUNDAY MORNING... DEVELOPING LOW PRESSURE MOVING OUT OF THE GULF OF MEXICO WILL MOVE OFF THE SOUTH CAROLINA COAST TONIGHT AND THEN HEAD OUT TO SEA ON SUNDAY. THE LOW IS FORECAST TO BRING AN INCH OR LESS OF SNOW TO SOUTHEASTERN PENNSYLVANIA AND CENTRAL AND SOME OF SOUTHERN NEW JERSEY, INCLUDING THE PHILADELPHIA METROPOLITAN AREA. DRIVING MAY BECOME DIFFICULT OVERNIGHT INTO SUNDAY, AND PEOPLE WHO NEED TO TRAVEL AROUND THE AREA SHOULD ALLOW EXTRA TIME. STAY TUNED TO NOAA WEATHER RADIO, THE VOICE OF THE NATIONAL WEATHER SERVICE, OR LOCAL MEDIA OUTLETS FOR UPDATES ON THIS SYSTEM. THE LATEST WEATHER INFORMAION IS AVAILABLE ON OUR WED SITE AT: WWW.WEATHER.GOV/ER/PHI MPD
The national radar mosaic for the moment the first event began.
2 winter weather, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434599, 5434600, 5434601, 5434602.